Louisiana, 2013Tornadoes and Hail in Louisiana, February 18, 2013
February 18, 2013 · NWS SHV · 6 events in 2 counties and zones
A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front. Strong gradient winds from the south approached 40 mph across many locations with the ambient temperature reaching 70 degrees. Deep layer shear in the lowest 6 kilometers were in excess of 50kts with strong low level shear noted as well. Combine that with excessive atmospheric lapse rates and all the ingredients were present for strong to severe thunderstorms that produced large hail, damaging wind gusts and isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 18, 11:10 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 18, 11:10 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 AM CST MON FEB 18 2013
.DISCUSSION...
GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS OVER 30
MPH...CAN BE EXPECTED TO CONTINUE AREAWIDE THIS AFTN. A COLD FRONT...STILL
EAST OF I-35...WILL MOVE INTO NE TX BY AROUND MID AFTN...WITH
TSTMS BEGINNING TO DEVELOP JUST AHEAD OF FRONT. STG LOW LVL JET
CONTRIBUTE TO LOW LVL SHEAR...WITH BREAKS IN OVERCAST ALREADY
DEVELOPING...AND LOW LVL SATURATION AND DRY AIR ALOFT. SEVERE
WEATHER IS A DEFINITE THREAT...WITH MAIN THREAT BEING STRAIGHT
LINE WINDS...AS HIGHEST LOW LVL SHEAR ONGOING RIGHT NOW. HAVE
BACKED OFF ON HIGHER POPS FOR EASTERN PORTIONS OF AREA UNTIL
EVENING PER TIMING ISSUES. INCLUDING STG GUSTY WINDS IN STORMS FOR
NOW. NO OTHER CHANGES TO FCST NEEDED./VII/.
&&
AVIATION...
MOSTLY VFR MVFR FLIGHT WEATHER ACROSS THE AREA AS OF MID MORNING.
THESE CONDITIONS WILL CONTINUE INTO THE AFTERNOON WITH CIGS BETWEEN
3 AND 5 KFT AND SOME MVFR CIGS AND VSBYS VICINITY SCATTERED SHOWERS
AND ISOLATED TSTMS. HOWEVER...LOOK FOR DETERIORATING FLIGHT
CONDITIONS FROM WEST TO EAST AFTER 20Z...AS A COLD FRONT MOVES INTO
SOUTHEAST OK AND NORTHEAST TX. SCATTERED TO NUMEROUS TSTMS WILL
CREATE FLIGHT HAZARDS...INCLUDING IFR CIGS AND VSBYS...MODERATE TO
SEVERE TURBULENCE AND ICING ABOVE 9 KFT. THE FRONT WILL CROSS THE
FOUR STATE REGION RAPIDLY...AND SHOULD BE NEAR A KMLU TO KJAS LINE
BY 19/06Z. FLIGHT WEATHER SHOULD IMPROVE TO VFR WITHIN A COUPLE
HOURS AFTER FROPA. SURFACE WIND SOUTHWEST 15 TO 20 KTS WITH GUSTS TO
30 KTS THIS AFTERNOON BECOMING NORTHWEST 10 TO 15 KTS AFTER FROPA.
/14/
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 39 61 41 53 / 80 70 10 20 50
MLU 70 40 60 37 52 / 80 80 10 10 50
DEQ 68 33 59 34 48 / 80 20 10 20 50
TXK 69 35 59 37 50 / 80 50 10 20 60
ELD 68 35 59 35 49 / 80 80 10 10 50
TYR 70 39 62 41 53 / 80 50 10 30 60
GGG 70 38 62 40 53 / 80 50 10 30 60
LFK 71 38 65 42 55 / 80 70 10 30 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Feb 18, 12:04 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CST MON FEB 18 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CST MON FEB 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND
SURFACE LOW PRESSURE TO THE WEST AND NORTHWEST WILL PRODUCE
STRONG AND GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS TO 30 TO 35 MPH. THE STRONG WINDS AND RESULTING HIGHER
WAVES ON AREA LAKES WILL MAKE SAFE NAVIGATION DIFFICULT...ESPECIALLY
FOR SMALLER BOATS. THE STRONG WINDS WILL ALSO AFFECT HIGH PROFILE
VEHICLES ON WEST TO EAST ORIENTED ROADWAYS.
SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE EAST
TEXAS LAKES DURING THE EARLY AFTERNOON. THIS ACTIVITY WILL
INCREASE IN COVERAGE AND INTENSITY AS IT SPREAD TO THE NORTH AND
EAST ACROSS REMAINING PORTIONS OF THE AREA LATER THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS...
AND POSSIBLY EVEN HAIL OR ISOLATED TORNADOES...WILL BE MOST LIKELY
ACROSS EXTREME EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN
ARKANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN EVEN MORE POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO BRING
ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE...TO THE
FOUR STATE REGION BY LATER IN THE WEEK. THE PERIOD OF GREATEST
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO
BE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING AS A MAJOR
SHORTWAVE TROUGH WILL HELP DRIVE A COLD FRONT INTO THE FOUR STATE
REGION. INSTABILITY AND LOW LEVEL SHEAR APPEAR TO BE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON ODAY
AND TONIGHT.
VII
In the hours before
Special weather statement, Feb 18, 2:28 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CST MON FEB 18 2013
TXZ097-112-182130-
BOWIE-CASS-
228 PM CST MON FEB 18 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
MAUD...NASH...REDWATER...TEXARKANA AND WAKE VILLAGE...
AT 226 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES EAST OF NAPLES...OR 13 MILES
SOUTH OF SIMMS...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
14Tornado, De Soto
- When
- February 18, 2:38 PM CST to 2:42 PM CST
- Where
- De Soto County, 2.08 mi E of Trenton to 2 mi NW of Oxford
- Rating
- EF0
- Path length
- 2.03 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.925, -93.685
The National Weather Service conducted a storm survey south of Mansfield, Louisiana and determined that a weak EF0 tornado touched down. Damage consisted of several large branches snapped along Hudson Darby Road and Hwy 513 south of Mansfield.
Hail, Caddo
- When
- February 18, 4:57 PM CST
- Where
- Caddo County, 0.58 mi W of Vivian
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.870, -93.990
Hail, Caddo
- When
- February 18, 5:45 PM CST
- Where
- Caddo County, 0.58 mi E of Mooringsport
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.680, -93.960
Hail, Caddo
- When
- February 18, 5:55 PM CST
- Where
- Caddo County, 0.69 mi S of Caddo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.740, -93.970
Tornado, Caddo
- When
- February 18, 6:05 PM CST
- Where
- Caddo County, 3.42 mi WSW of Belcher
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.737, -93.887
The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down southwest of Belcher, Louisiana. Storm damage consisted of|several large snapped hardwood branches along Gamm Road.
Tornado, Caddo
- When
- February 18, 6:08 PM CST
- Where
- Caddo County, 1.41 mi N of Dixie
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.720, -93.835
The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down south of Belcher, Louisiana. Storm damage consisted of |several snapped large hardwood branches along Dixie/Shreveport Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 18, 20131 death · 1 event
- Hail and Damaging Winds in Arkansas, February 18, 20134 injured · $358,000 · 1.75 in hail · 31 events
- Tornado in Texas, February 18, 2013$150,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, February 18, 2013$45,000 · EF1 · 18 events
- Blizzard and Winter Storm in Michigan, February 18 to 20, 20132 injured · $25,000 · 15 events
- Blizzard in South Dakota, February 18, 20133 injured · 14 events
- Blizzard in Minnesota, February 18, 201313 events
- Winter Storm and Strong Wind in California, February 18 to 20, 2013$12,000 · 9 events
- Frost and Freeze in Florida, February 18, 201311 events
- Damaging Wind in Louisiana, February 18, 2013$15,000 · 60 kt wind · 1 event
- Blizzard in Minnesota, February 18, 20138 events
- Blizzard in North Dakota, February 18, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427857, 427850, 427854, 427855, 428117, 428118.